The medical mistakes that befell the 87-year-old mother of a North Carolina pharmacist should not happen to anyone, and my hope is that this column will keep you and your loved ones from experiencing similar, all-too-common mishaps.
As the pharmacist, Kim H. DeRhodes of Charlotte, N.C., recalled, it all began when her mother went to the emergency room two weeks after a fall because she had lingering pain in her back and buttocks. Told she had sciatica, the elderly woman was prescribed prednisone and a muscle relaxant. Three days later, she became delirious, returned to the E.R., was admitted to the hospital, and was discharged two days later when her drug-induced delirium resolved.
A few weeks later, stomach pain prompted a third trip to the E.R. and a prescription for an antibiotic and proton-pump inhibitor. Within a month, she developed severe diarrhea lasting several days. Back to the E.R., and this time she was given a prescription for dicyclomine to relieve intestinal spasms, which triggered another bout of delirium and three more days in the hospital. She was discharged after lab tests and imaging studies revealed nothing abnormal.
“Review of my mother’s case highlights separate but associated problems: likely misdiagnosis and inappropriate prescribing of medications,” Ms. DeRhodes wrote in JAMA Internal Medicine. “Diagnostic errors led to the use of prescription drugs that were not indicated and caused my mother further harm. The muscle relaxer and prednisone led to her first incidence of delirium. Prednisone likely led to the gastrointestinal issues, and the antibiotic likely led to the diarrhea, which led to the prescribing of dicyclomine, which led to the second incidence of delirium.”
The doctors who wrote the woman’s prescriptions apparently never consulted the Beers Criteria, a list created by the American Geriatrics Society of drugs often unsafe for the elderly.
In short, Ms. DeRhodes’s mother was a victim of two medical problems that are too often overlooked by examining doctors and unrecognized by families. The first is giving an 87-year-old medications known to be unsafe for the elderly; the second is a costly and often frightening medically induced condition called “a prescribing cascade” that starts with drug-induced side effects which are then viewed as a new ailment and treated with yet another drug or drugs that can cause still other side effects.
I’d like to think that none of this would have happened if instead of going to the E.R. the older woman had seen her primary care doctor. But experts told me that no matter where patients are treated, they are not immune to getting caught in a prescribing cascade. The problem also can happen to people who self-treat with over-the-counter or herbal remedies. Nor is it limited to the elderly; young people can also become victims of a prescribing cascade, Ms. DeRhodes said.
“Doctors are often taught to think of everything as a new problem,” Dr. Timothy Anderson, internist at Beth Israel Deaconess Medical Center in Boston, said. “They have to start thinking about whether the patient is on medication and whether the medication is the problem.”
“Doctors are very good at prescribing but not so good at deprescribing,” Ms. DeRhodes said. “And a lot of times patients are given a prescription without first trying something else.”
A popular treatment for high blood pressure, which afflicts a huge proportion of older people, is a common precipitant of the prescribing cascade, Dr. Anderson said.
He cited a Canadian study of 41,000 older adults with hypertension who were prescribed drugs called calcium channel blockers. Within a year after treatment began, nearly one person in 10 was given a diuretic to treat leg swelling caused by the first drug. Many were inappropriately prescribed a so-called loop diuretic that Dr. Anderson said can result in dehydration, kidney problems, lightheadedness and falls.
Type 2 diabetes is another common condition in which medications are often improperly prescribed to treat drug-induced side effects, said Lisa M. McCarthy, doctor of pharmacy at the University of Toronto who directed the Canadian study. Recognizing a side effect for what it is can be hampered when the effect doesn’t happen for weeks or even months after a drug is started. While patients taking opioids for pain may readily recognize constipation as a consequence, Dr. McCarthy said that over time, patients taking metformin for diabetes can develop diarrhea and may self-treat with Lomotil, which in turn can cause dizziness and confusion.
Dr. Paula Rochon, geriatrician at Women’s College Hospital in Ontario, said patients taking a drug called a cholinesterase inhibitor to treat early dementia can develop urinary incontinence, which is then treated with another drug that can worsen the patient’s confusion.
Complicating matters is the large number of drugs some people take. “Older adults frequently take many medications, with two-fifths taking five or more,” Dr. Anderson wrote in JAMA Internal Medicine. In cases of polypharmacy, as this is called, it can be hard to determine which, if any, of the drugs a person is taking is the cause of the current symptom.
Dr. Rochon emphasized that a prescribing cascade can happen to anybody. She said, “Everyone needs to consider the possibility every time a drug is prescribed.”
Before accepting a prescription, she recommended that patients or their caregivers should ask the doctor a series of questions, starting with “Am I experiencing a symptom that could be a side effect of a drug I’m taking?” Follow-up questions should include:
Is this new drug being used to treat a side effect?
Is there a safer drug available than the one I’m taking?
Could I take a lower dose of the prescribed drug?
Most important, Dr. Rochon said, patients should ask “Do I need to take this drug at all?”
Patients and doctors alike often overlook or resist alternatives to medication that may be more challenging to adopt than swallowing a pill. For example, among well-established nondrug remedies for hypertension are weight loss, increasing physical activity, consuming less salt and other sources of sodium, and eating more potassium-rich foods like bananas and cantaloupe.
For some patients, frequent use of a nonsteroidal anti-inflammatory drug sold over-the-counter, like ibuprofen or naproxen, is responsible for their elevated blood pressure.
The risk of getting caught in a prescribing cascade is increased when patients are prescribed medications by more than one provider. It’s up to patients to be sure every doctor they consult is given an up-to-date list of every drug they take, whether prescription or over-the-counter, as well as nondrug remedies and dietary supplements. Dr. Rochon recommended that patients maintain an up-to-date list of when and why they started every new drug, along with its dose and frequency, and show that list to the doctor as well.